Colorado, 2015

Hail in Colorado, June 17, 2015

June 17, 2015 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced large hail, from quarter to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, from quarter to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 17, 2:07 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 17, 2:07 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
307 PM MDT WED JUN 17 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 222 PM MDT WED JUN 17 2015

A MODERATE WEST TO NORTHWEST FLOW ALOFT WILL BE OVER THE FORECAST
AREA THROUGH THIS EVENING. THERE IS STILL ENOUGH MOISTURE AROUND
TO PRODUCE A CHANCE OF THUNDERSTORMS THIS EVENING. SOME CAPPING IN
THE MID LEVELS. THUNDERSTORMS WILL BE OVER THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...BUT THE HRRR DOES SHOW THE STORMS
MOVING INTO THE URBAN CORRIDOR AND ADJACENT PLAINS LATE THIS AFTN
AND EVENING. BEST CHC OF SVR STORMS WILL BE NORTH AND EAST OF
DENVER...STILL ENOUGH CAPE/SHEAR TO SUPPORT SEVERE STORMS. OVERALL
COVERAGE WILL BE ISOLATED TO SCATTERED. ON THURSDAY...HOTTER AND
DRIER IN THE MID AND UPPER LEVELS. THE UPPER RIDGE WILL BUILD INTO
COLORADO FM THE SOUTHWEST WITH THE FLOW ALOFT WEAKENING. OVERALL
TSTM COVERAGE WILL BE LESS THAN TODAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 222 PM MDT WED JUN 17 2015

UPPER RIDGING IS PROGGED OVER COLORADO FOR THE FORECAST PERIOD...
THE EXTENDED PERIOD TOO. THE FLOW ALOFT IS PROGGED TO BE WEAK AND
NORTHWESTERLY TO WESTERLY. THERE IS BENIGN SYNOPTIC SCALE ENERGY
ON THE QG VERTICAL VELOCITY FIELDS THURSDAY NIGHT THROUGH SATURDAY
NIGHT. THE BOUNDARY LAYER WINDS WILL ADHERE TO NORMAL DIURNAL
PATTERNS FOR THE MOST PART. THERE IS SOME STRONGER NORTHEASTERLIES
ON SATURDAY WITH A WEAK COLD FRONT THAT MAY GET INTO THE LOWER
FOOTHILLS. FOR MOISTURE...THERE IS SOME THURSDAY EVENING...THEN IT
DRIES OUT FROM FRIDAY ONWARD. THE QPF FIELDS HAVE A BIT OF
MEASURABLE RAINFALL FOR THE CWA THURSDAY EVENING...THE MOST OVER
THE FAR EAST. THERE IS VERY LITTLE NO RAINFALL PROGGED THURSDAY
OVERNIGHT THROUGH 12Z SUNDAY MORNING. WILL GO WITH MINIMAL POPS
THURSDAY EVENING...THEN DRY FOR THE CWA THROUGH 12Z SUNDAY
MORNING. FOR TEMPERATURES...FRIDAY'S HIGHS LOOK TO BE 2-4 C WARMER
THAN THURSDAY'S. FRIDAY LOOKS TO BE THE FIRST 90 DEGREE READING OF
2015. SATURDAY'S HIGHS ARE A TAD COOLER. FOR THE LATER DAYS...
SUNDAY THROUGH WEDNESDAY...THERE IS MORE UPPER RIDGING THROUGH THE
PERIOD. THE FLOW ALOFT STAYS PRETTY WEAK...BUT IT DOES BECOME
SOUTHWESTERLY IN DIRECTION BY MONDAY NIGHT. TEMPERATURES ARE
ABOVE NORMALS AND THERE IS LIMITED MOISTURE.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 222 PM MDT WED JUN 17 2015

VFR CIGS/VSBYS OVER THE NEXT 24 HOURS. BEST CHC OF TSTMS WILL
OCCUR IN THE 22-02Z PERIOD. BRIEF BKN CIGS 060-070KFT AGL IF ONE
PASSES OVERHEAD...BUT VCTS WILL SUFFICE AT THIS TIME. TYPICAL
DIURNAL WIND PATTERN WILL PREVAIL THROUGH THE PERIOD.

&&

.HYDROLOGY...
ISSUED AT 222 PM MDT WED JUN 17 2015

OVERALL THREAT WILL BE LOW TODAY FOR STORM TO PRODUCE FLASH
FLOODING...WITH THE STORMS STILL MOVING AT A FAIRLY DECENT RATE.
MAIN CHANGE TO THE HIGHLIGHTS WAS TO EXTEND THE FLOOD WARNING
INTO SATURDAY AFTERNOON...FOR THE SOUTH PLATTE IN EAST CENTRAL
PARK/SOUTHWESTERN DOUGLAS AND SOUTH CENTRAL JEFFERSON
COUNTIES...FURTHER DOWNSTREAM TO CHEESMAN RESERVOIR TO INCLUDE
ADDITIONAL CAMPGROUNDS IMPACTED BY FLOODWATERS. NO CHANGES TO THE
REST OF THE ONGOING FLOOD WARNINGS ALONG THE SOUTH PLATTE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COOPER
LONG TERM...RJK
AVIATION...COOPER
HYDROLOGY...COOPER
Hazardous weather outlook, Jun 17, 9:40 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1040 AM MDT WED JUN 17 2015

COZ030>051-181645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1040 AM MDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION
THIS AFTERNOON AND EVENING...MORE NUMEROUS OVER THE MOUNTAINS AND
HIGHER TERRAIN AREAS. EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS TODAY.
STORMS WILL DIMINISH THIS EVENING WITH LACK OF ANY UPPER LEVEL
SUPPORT FOR STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS ON
THURSDAY...THEN IT WILL BE DRY WITH ABOVE NORMAL TEMPERATURES INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 17, 4:16 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT WED JUN 17 2015

COZ040-041-172345-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
516 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
545 PM MDT...

AT 516 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SURREY RIDGE...OR 16 MILES SOUTH OF DENVER...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN HIGHLANDS RANCH...NORTHERN CASTLE ROCK...PARKER...LONE
TREE...THE PINERY...SURREY RIDGE...BEVERLY HILLS AND FRANKTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL ALSO OCCUR WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3938 10488 3956 10496 3956 10468 3940 10467
TIME...MOT...LOC 2316Z 250DEG 7KT 3950 10485

DANKERS

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
June 17, 4:28 PM MST
Where
Douglas County, 2.24 mi WNW of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.530, -104.810

Hail, Arapahoe

When
June 17, 4:43 PM MST
Where
Arapahoe County, 3.61 mi SSE of Arapahoe Park
Measured
1.5 in hail
Reported by
Public
Coordinates
39.590, -104.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574038, 574037.